New York, 2004Lightning Strike in New York, August 29, 2004
August 29, 2004 · NWS ALY · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 29, 2:55 PM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 29, 2:55 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
355 PM EDT SUN AUG 29 2004
.SHORT TERM (TONIGHT THROUGH MONDAY)...
SEVERE THUNDERSTORM WATCH IN EFFECT FOR ENTIRE CWA...EX LITCHFIELD
COUNTY UNTIL 7 PM. CURRENT ALB READING OF 86/74 YIELDS CLOSE TO 4000
J/KG. NORTH OF ALB...EXPECT CONVECTION TO BE MORE ORGANIZED CLOSER
TO FRONT AND STRONGER WINDS...0-6KM SHEAR 30-35 KNOTS. SOUTH OF
ALB...CONVECTION HAS BEEN CLOSE TO NIL. SATELLITE LOOP SHOWS DRIER
AIR ENTRAINING INTO SOUTHERN PART OF THE WATCH...SUGGESTING LITTLE
IF ANY SEVERE THREAT LIKELY THERE.
EXPECT CONVECTION TO WANE WITH SETTING SUN...AT LEAST PULSE-TYPE TO
THE EXTENT THAT DEVELOPS. CLOSER TO THE FRONT...STORMS COULD
CONTINUE TO FIRE TONIGHT...BUT SEVERE THREAT THEN WOULD BE NEAR NIL.
MODELS IN GOOD AGREEMENT TONIGHT FOCUSING BEST CHANCE OF RAIN ALONG
THE FRONT WHICH WILL BE CLOSE TO THE NW PORTION OF THE CWA. PLAN TO
HAVE POPS SCALED FROM CATEGORICAL FAR NORTHWEST TO SLIGHT CHANCE FAR
SOUTHEAST.
&&
.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
FRONT WILL CONTINUE ITS SLOW PROGRESS ACROSS CWA...FINALLY EXITING
REGION TUESDAY. SOME DIFFERENCES IN HANDLING OF REMAINS OF
GASTON...AND TROPICAL DEPRESSION /POSSIBLE TROPICAL STORM/ LOCATED
SOUTHEAST OF CAPE HATTERAS. GFS MAINTAINS A WELL-DEFINED
EXTRATROPICAL GASTON UP THE EAST COAST AND OVER LONG ISLAND TUESDAY
MORNING. MEANWHILE...ETA ABSORBS GASTON INTO THE FRONT. ETA BRINGS
MOISTURE FROM TROPICAL DISTURBANCE AS SEPARATE ENTITY AIMED TOWARD
EASTERN LONG ISLAND MONDAY EVENING. WITH TROPICAL MOISTURE
ENTRAINING INTO THE FRONT...PRECIP TOTALS OF ONE TO TWO INCHES ARE
POSSIBLE. ETA AND GFS IN REASONABLY GOOD AGREEMENT SUGGESTING FOCUS
OF HIGHEST PRECIP WILL BE ACROSS NORTHERN AND WESTERN PART OF THE
CWA. MODELS IN GOOD AGREEMENT TOO ON FINALLY PUSHING FRONT OUT OF
THE CWA BY TUESDAY MORNING. WILL CARRY CATEGORICAL POPS MONDAY
NORTHWEST...SLIDING TO CHANCE SOUTH. MONDAY NIGHT FOCUS WILL SHIFT
TO THE SOUTH WHERE LIKELY POPS IN ORDER...WHILE CHANCE POPS THE RULE
TO THE NORTH. WILL LINGER CHANCE POPS TUESDAY MORNING ALONG
SOUTHEAST PORTION OF THE CWA.
DRY WEATHER WILL TAKE HOLD FOR TUESDAY AFTERNOON THROUGH SATURDAY.
MODELS OFFER WILDLY DIFFERENT SOLUTIONS FOR HURRICANE FRANCES TRACK
FOR NEXT SUNDAY. GFS HAS FRANCES OVER KEY WEST BY 00Z MONDAY...WHILE
CANADIAN PUTS FRANCES OR HER REMAINS NEAR NEW YORK CITY...A 1200
MILE DIFFERENCE. OFFICIAL HPC FORECAST HAS FRANCES EXITING OFF THE
FLORIDA PENINSULA NEAR TAMPA SUNDAY. REGARDLESS...PLAN TO INTRODUCE
A SLIGHT CHANCE OF SHRA/TSRA FOR SUNDAY. GFS SHOWS RETURN FLOW
AROUND DEPARTING HIGH SETTING UP BRINGING SLIGHT CHANCE OF SHRA/TSRA
TO THE AREA.
&&
.AVIATION...
WARM AND OPPRESSIVELY HUMID AIR MASS REMAINS OVER ERN NY AND WRN NEW
ENGLAND. WIDESPREAD MVFR/IFR CONDITIONS IN PLACE DUE TO MIST/FOG
FROM WET GROUND FROM TSRAS EARLY TODAY AND RADIATIONAL COOLING DUE
TO LIGHT TO CALM WINDS AND MOSTLY CLEAR SKIES. EXPECT CONDITIONS TO
CONTINUE TO FALL TO LIFR LEVELS IN FOG FOR KALB/KGFL/KPOU BTWN 06Z
AND 11Z. WINDS WILL INCREASE AFTER 11Z AND MIX OUT FG/BR WITH HZ
BECOMING A PROBLEM FOR REST OF MORNING. VFR LEVELS TO DOMINATE INTO
EARLY PM WITH MVFR/IFR IN SHRAS/TSRAS FROM KALB NORTH THROUGHOUT
MID/LATE PM. KEPT KPOU DRY (AND MID HUDSON VALLEY) WITH VFR
CONDITIONS FOR THE AFTERNOON. BR/FOG FORMATION WILL BE A PROBLEM
ONCE AGAIN AFTER SUNSET AS MOST OF FCST AREA REMAINS IN THE WARM
SECTOR WITH COLD FRONT PROGRESSING SLOWLY INTO WRN NY AND WARM FRONT
NORTH OF ST LAWRENCE RIVER VALLEY.
&&
.HYDROLOGY...
ONGOING CONVECTION ACROSS NORTHWEST CWA HAS POTENTIAL TO BRING SOME
URBAN/SMALL STREAM FLOODING TO THE REGION. WITH 6 HOUR FFG RIDING
AROUND 2.5-3 INCHES IN NW CWA...POSSIBLE TO SEE SOME FLASH FLOODING
IN NW CWA AS WELL. AS FOR RIVERS...COULD SEE SOME RISES ON THE
MOOSE...SACANDAGA...AND NORTHERN HUDSON...BUT NOT EXPECTING THESE TO
REACH FLOOD LEVELS.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&
SHORT TERM/LONG TERM/HYDROLOGY...OKEEFE
AVIATION...KILPATRICK
Hazardous weather outlook, Aug 29, 4:05 AM EST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY...CORRECTED
505 AM EDT SUN AUG 29 2004
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-301100-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.
.DAY ONE...TODAY
THE SEVERE STORMS FORECAST CENTER HAS OUTLOOKED THE AREA FROM THE
NORTHERN CATSKILLS...CAPITAL DISTRICT...AND SOUTHERN VERMONT
NORTHWARD TO THE ADIRONDACKS AND LAKE GEORGE AREA FOR A SLIGHT RISK
OF SEVERE THUNDERSTORMS TODAY. ANY THUNDERSTORMS THAT BECOME SEVERE
ARE MOST LIKELY TO OCCUR DURING THE AFTERNOON AND EVENING. MORE
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE BALANCE OF THE
CATSKILL MOUNTAIN REGION EASTWARD INTO WESTERN NEW ENGLAND. AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE IN THIS AREA AS WELL. VERY
HEAVY RAIN MAY OCCUR LOCALLY WHICH MAY PRODUCE FLOODING IN POORLY
DRAINED AREAS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.
FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.
In the hours before
Special weather statement, Aug 29, 2:41 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
341 PM EDT SUN AUG 29 2004
NYZ033-292015-
...STRONG THUNDERSTORMS IN HAMILTON COUNTY...
AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40
MPH....FREQUENT LIGHTNING....AND HEAVY RAIN. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM RAQUETTE LAKE TO 9 MILES
NORTHWEST OF SPECULATOR TO 9 MILES WEST OF LAKE PLEASANT...OR ALONG A
LINE EXTENDING FROM 18 MILES WEST OF INDIAN LAKE TO 9 MILES NORTHWEST
OF SPECULATOR TO 13 MILES SOUTHWEST OF SPECULATOR...AND MOVING
NORTHEAST AT 25 MPH.
THUNDERSTORMS WILL BE NEAR...
LAKE PLEASANT BY 355 PM EDT
SPECULATOR AND BLUE MOUNTAIN LAKE BY 400 PM EDT
INDIAN LAKE BY 410 PM EDT
EXPECT HALF AN INCH OF RAINFALL OR MORE WITH THESE STORMS...WHICH
WOULD BE CAPABLE OF PRODUCING PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 29, 3:15 PM EST, 1 hour 9 minutes before
NYZ047-051>054-058>061-063>066-292045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
415 PM EDT SUN AUG 29 2004
SEVERE THUNDERSTORM WATCH 795 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...IN NEW YORK...
SCHOHARIE ALBANY COLUMBIA GREENE
ULSTER DUTCHESS RENSSELAER
STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL
WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Aug 29, 3:31 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
431 PM EDT SUN AUG 29 2004
NYZ042-043-083-292100-
...A STRONG THUNDERSTORM IN WARREN AND WASHINGTON COUNTIES...
AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH. THIS STORM WAS LOCATED NEAR LAKE GEORGE VILLAGE...OR ABOUT
OVER LAKE GEORGE VILLAGE...AND MOVING NORTHEAST AT 30 MPH.
THE THUNDERSTORM WILL BE NEAR...
BOLTON LANDING BY 445 PM EDT
HULETTS LANDING...7 MILES NORTHWEST OF WHITEHALL AND 9 MILES SOUTH OF
HAGUE BY 500 PM EDT
IF ON OR NEAR LAKE GEORGE...GET OUT OF THE WATER AND MOVE INDOORS OF
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM
RAINFALL WITH THIS STORM COULD REACH UP TO HALF AN INCH BY 500 PM.
Special weather statement, Aug 29, 3:35 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
435 PM EDT SUN AUG 29 2004
NYZ033-042-292100-
...A STRONG THUNDERSTORM IN HAMILTON AND WARREN COUNTIES...
AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH. THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF NORTH CREEK...
OR ABOUT 9 MILES EAST OF SPECULATOR...AND MOVING NORTHEAST AT 30 MPH.
THE THUNDERSTORM WILL BE NEAR...
NORTH CREEK BY 455 PM EDT
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. A SEVERE THUNDERSTORM
REMAINS IN EFFECT UNTIL 445 PM FOR NORTHEAST WARREN COUNTY. RAINFALL
FROM THIS STORM COULD REACH UP TO HALF AN INCH.
Local storm report, Aug 29, 3:49 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
449 PM EDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG SOUTH HORICON 43.65N 73.76W
08/29/2004 WARREN NY COUNTY OFFICIAL
MULTIPLE POWER LINES DOWN.
&&
SNDSpecial weather statement, Aug 29, 4:05 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
505 PM EDT SUN AUG 29 2004
NYZ042-043-292130-
...STRONG THUNDERSTORMS IN WARREN AND WASHINGTON COUNTIES...
AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN. THIS STORM WAS
LOCATED NEAR BOLTON LANDING...OR ABOUT 8 MILES EAST OF WARRENSBURG...
AND MOVING NORTHEAST AT 30 MPH.
THE THUNDERSTORM WILL BE NEAR...
HULETTS LANDING AND 6 MILES NORTHWEST OF WHITEHALL BY 520 PM EDT
7 MILES SOUTHEAST OF HAGUE BY 530 PM EDT
IF ON LAKE GEORGE...REMAIN OUT OF THE WATER AND MOVE INDOORS OF
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT. A
SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME NORTHERN
WASHINGTON COUNTY UNTIL 515 PM.
RAINFALL WITH THIS STORM WILL BE AROUND HALF AN INCH IN SPOTS.
Lightning, Warren
- When
- August 29, 4:24 PM EST
- Where
- Warren County, Bolton Lndg
- Injuries
- 5 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.561, -73.846 (the zone’s center; the record gives no point)
Five people struck by lightning on Uncas Island in Lake George (2 miles Northeast of Bolton Landing.) Injuries not serious.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in South Carolina, August 29, 2004$17 million · 3 events
- Flash Flooding and Hail in New York, August 29, 2004$772,000 · 1.75 in hail · 8 events
- Tropical Storm in South Carolina, August 29 to 30, 2004$320,000 · 7 events
- Flash Flood in South Carolina, August 29, 2004$400,000 · 1 event
- Flash Flooding in South Carolina, August 29, 2004$300,000 · 2 events
- Lightning Strikes in Georgia, August 29, 2004$260,000 · 2 events
- Hail in Texas, August 29, 2004$250,000 · 1 in hail · 1 event
- Flash Flood in New York, August 29, 2004$160,000 · 1 event
- Damaging Wind in New York, August 29, 2004$100,000 · 60 kt wind · 1 event
- Lightning Strike in New York, August 29, 2004$100,000 · 1 event
- Flash Flood in New York, August 29, 2004$50,000 · 1 event
- Lightning Strike in New York, August 29, 2004$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418577.